Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 21, NWS Norman, OK

May 25, 1997Stephens County, Oklahoma

NWS Norman, OK issued this tornado warning at May 25, 1997, 6:45 PM CDT for Stephens County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 1997, 6:45 PM CDT (23:45 UTC)
Expired
May 25, 1997, 7:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

The radar

The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WFUS1 KOKC 252346 RRA
TOROKC
OKC137-260030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT SUN MAY 25 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     LOCO...SANTA FE...AND VELMA

AT 644 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTHEAST OF DUNCAN MOVING TO THE
EAST AND SOUTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING
TORNADOES.

THIS IS A VERY DANGEROUS SITUATION -- TAKE COVER NOW.  ABANDON
MOBILE HOMES AND VEHICLES.  MOVE TO SHELTER BELOW GROUND IF
POSSIBLE.  OTHERWISE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON
THE LOWEST FLOOR.  STAY AWAY FROM WINDOWS.


LAT...LON 3430  9755 3433  9792 3450  9796 3458  9755

KB
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 25, 3:32 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN MAY 25 1997

SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK.  XPCT THE STMS TO INCR
SIGLY IN CVRG OVR THE NEXT CPL HOURS.  AS A RSLT...HAVE GONE WITH HI
POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED.  WL MNTN CHC SVR
OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX.

ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG
QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT
CNVCTN.  INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO
SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST
APPEARS TOO LOW FOR MUCH TO DVLP.  SO HAVE OPTED FOR LOW POPS...MNLY
CLOSE TO THE FOCUSING MECHANISMS.

ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE.  SITN APPEARS TO
BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND
GUSTY N WNDS.  IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN
THAT AREA COULD EASILY BE BLO 60 DEG.  AM NOT YET THAT CONFIDENT OF
SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG.

AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD.

FCSTID = 23 = CMS

OKC   63  87  60  84 /  60  20  10  20
HBR   60  88  58  79 /  40  20  10  10
SPS   67  90  60  82 /  40   0   0  10
GAG   55  84  55  70 /  10  20  20  20
PNC   65  86  58  78 /  50  30  30  30
DUA   68  92  67  86 /  50  20   0  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 25, 4:21 PM CDT, 2 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0415 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    1 W AMBER                 OK   1.00 INCH HAIL
05/25/97   GRADY

0412 PM    2.5 E MIDDLEBURG          OK   1.00 INCH HAIL
05/25/97   GRADY

0414 PM    MIDDLEBURG                OK   TORNADO
05/25/97   GRADY

J
Local storm report, May 25, 4:40 PM CDT, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0440 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     2.5 E MIDDLEBURG          OK   2.50 INCH HAIL
05/25/97   GRADY

0417 PM    2.5 N TABLER              OK   WIND DAMAGE
05/25/97   GRADY                          ROOF OFF MOBILE HOME

0425 PM    1 N BLANCHARD             OK   1.00 HAIL
05/25/97   MCCLAIN

J
Special weather statement, May 25, 6:35 PM CDT, 10 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR
Special weather statement, May 25, 6:35 PM CDT, 10 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-260030-

SPECIAL WEATHER STATEMENT...CORRECTION TO CODES
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR
Special weather statement, May 25, 6:41 PM CDT, 4 minutes before
OKZ010-014-015-016-021-022-033-034-035-036-037-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN MAY 25 1997

TORNADO WATCH NUMBER 318 IS NOT LONGER IN EFFECT FOR WESTERN OKLAHOMA TO
THE WEST OF U.S. HIGHWAY 183.

THE WATCH REMAINS EFFECTIVE UNTIL 900 PM FOR ALL OF CENTRAL OKLAHOMA
AND WESTERN OKLAHOMA EAST OF HIGHWAY 183 INCLUDING THE FOLLOWING
COUNTIES:

WOODS
ALFALFA
GRANT
KAY
MAJOR
GARFIELD
NOBLE
PAYNE
BLAINE
KINGFISHER
LOGAN
CANADIAN
OKLAHOMA
LINCOLN
CADDO
GRADY
MCCLAIN
CLEVELAND
POTTAWATOMIE
SEMINOLE
COMANCHE
STEPHENS
GARVIN
MURRAY
PONTOTOC
COTTON
STEPEHNS
JEFFERSON
CARTER
LOVE
JOHNSTON
LOVE
MARSHALL

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 24, 9:35 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills40 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningOUNDewey, Roger Mills49 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey46 min
May 24, 11:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer45 min
May 24, 11:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer45 min
May 24, 11:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita51 min
May 25, 1:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady46 min
May 25, 2:36 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain39 min
May 25, 4:45 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain45 min
May 25, 7:25 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc35 min
May 25, 8:42 AM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha48 min
May 25, 3:38 PM CDTSevere Thunderstorm WarningOUNGrady52 min
May 25, 4:00 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain60 min
May 25, 4:03 PM CDTTornado WarningOUNGrady, McClain42 min
May 25, 4:40 PM CDTTornado WarningOUNCleveland, McClain65 min
May 25, 4:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche46 min
May 25, 5:03 PM CDTTornado WarningOUNCaddo, Comanche42 min
May 25, 5:30 PM CDTSevere Thunderstorm WarningOUNCotton, Garvin, Stephens60 min
May 25, 5:37 PM CDTTornado WarningOUNCleveland, McClain, Pottawatomie53 min
May 25, 5:40 PM CDTTornado WarningOUNGrady35 min
May 25, 6:04 PM CDTTornado WarningOUNStephens41 min
May 25, 6:07 PM CDTTornado WarningOUNGarvin68 min
May 25, 6:15 PM CDTSevere Thunderstorm WarningOUNGrady30 min
May 25, 6:31 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc59 min
May 25, 6:41 PM CDTTornado WarningOUNMurray34 min
May 25, 6:51 PM CDTSevere Thunderstorm WarningOUNGrady24 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.